Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 137, NWS Pueblo, CO

September 16, 2001Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 16, 2001, 5:08 PM MDT for Pueblo County, Colorado. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 16, 2001, 5:08 PM MDT (23:08 UTC)
Expired
Sep 16, 2001, 6:15 PM MDT
In force
67 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 60 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WUUS55 KPUB 162310
SVRPUB
COC101-170015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
508 PM MDT SUN SEP 16 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO

* UNTIL 615 PM MDT

* AT 508 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED        
  THE SEVERE THUNDERSTORM OVER SOUTHERN PUEBLO COUNTY...OR ABOUT 26  
  MILES SOUTHEAST OF PUEBLO...MOVING EAST-SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...  
  SOUTHEASTERN PUEBLO COUNTY

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL ONE TO
TWO INCHES IN DIAMETER AND DAMAGING WINDS OVER 70 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3805 10445 3789 10454 3777 10412 3790 10409

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:00 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 16, 3:00 PM MDT, 2 hours 8 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
300 PM MDT SUN SEP 16 2001

...ACTIVE WX PATTERN CONTINUES THROUGH TUESDAY..

CURRENT WATER VAPOR IMAGERY AND UPPER AIR DATA SHOWING BROAD UPPER
TROUGH ACROSS THE INTER-MOUNTAIN WEST AND GREAT BASIN REGION...WHICH
WILL MOVE ACROSS THE STATE THROUGH THE SHORT TERM. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS CURRENTLY OVER WESTERN AND
CENTRAL MOUNTAINS....BEING AIDED BY UPPER LEVEL SPEED MAX MOVING
ACROSS THE COLORADO/NEW MEXICO. LEE TROUGHING ACROSS I-25 CORRIDOR
KEEPING DEW POINTS ONCE AGAIN IN THE MID TO UPPER 50S ACROSS
SOUTHEAST COLORADO WITH SOUTH TO SOUTHEAST LOW LEVEL WINDS.

MODELS IN GENERAL AGREEMENT ON WX PATTERN IN SHORT TERM...WITH UPPER
TROUGH MOVING ACROSS THE STATE TROUGH TUESDAY...WITH A BACKDOOR COLD
FRONT MOVING ACROSS THE EASTERN PLAINS DURING THE DAY MONDAY...THOUGH
FOLLOWED ETA AS IT MOVES FRONT ACROSS THE EASTERN PLAINS A TAD
FASTER...AND IS GENERALLY BETTER WITH SHALLOW FRONTS

FOR TONIGHT...MAIN UPPER TROUGH AXIS MOVES INTO WESTERN UTAH BY 12Z
MON...WITH INCREASING LIFT MOVING INTO WESTERN COLORADO...AS UPPER
SPEED MAX CO/N MEX BORDER MOVES INTO OK PANHANDLE. SCATTERED SHOWERS
ACROSS MOUNTAINS TO SPREAD ACROSS ADJACENT PLAINS. POSSIBILITY FOR
ONE OR TWO STRONG STORMS THIS EVENING ACROSS THE PLAINS...WITH
ABUNDANT LOW LEVEL MOISTURE.

MON AND MON NIGHT...UPPER TROUGH AND DYNAMICS PLOWS EASTWARD WITH
AXIS ACROSS CENTRAL COLORADO BY 06Z TUE. SURFACE LOW AND PERSISTENT
SFC BOUNDARY ACROSS EASTERN COLORADO WILL KEEP SOUTHERLY WINDS AND
WARM TEMPS ACROSS FAR EASTERN PLAINS...AS SURFACE HIGH PRESSURE
BUILDS ACROSS NORTHERN PLAINS. INCREASING DYNAMICS...ALONG WITH
WARM AIR ADVECTION WAIL HELP INITIATE SHOWERS AND THUNDERSTORMS ALONG
AND AHEAD OF FRONT. HIGH TEMPS WILL BE TRICKY AS MIXING AHEAD OF
FRONT SHOULD WARM THINGS UP. STRONG CAA BEHIND FRONT WILL KEEP
CLOUDS AND PRECIPITATION ACROSS AREA THROUGH TUESDAY MORNING. MAIN
COOLING TAKES PLACE ACROSS EASTERN PLAINS...WITH 700MB TEMPS
STAYING NEAR 4C TO 8C ACROSS THE CWA. WITH DYNAMIC COOLING...WOULD
NOT BE SURPRISED TO SEE SOME SNOW OVER THE HIGHER MOUNTAIN PEAKS MON
NIGHT.

TUESDAY AND TUESDAY NIGHT...MODELS INDICATING STRONG SUBSIDENCE
MOVING ACROSS THE AREA IN COOL NORTHWEST FLOW. WILL KEEP CHANCE POPS
GOING ACROSS THE PLAINS EARLY...WITH SLIGHT CHANCES ACROSS THE
MOUNTAINS AS ETA SHOWING 500MB COLD POOL TO MOVE ACROSS.

IN THE EXTENDED...WED THROUGH SUN...NORTHWESTERLY FLOW ALOFT ON
WEDNESDAY...BECOMES MORE ZONAL THURSDAY AND FRIDAY WITH MODELS
SHOWING WEAK DISTURBANCE MOVING THROUGH THE FLOW THURSDAY. SATURDAY
AND SUNDAY...INCREASING SOUTHWESTERLY FLOW DEVELOPS...AS TROUGH
MOVES ACROSS THE NORTHERN TIER OF STATES...POSSIBLE BRUSHING
NORTHERN COLORADO SATURDAY. WILL MENTION A SLIGHT CHANCE OF SHOWERS
ACROSS THE MOUNTAINS THURSDAY...WITH WEAK DISTURBANCE...AND KEEP
THINGS DRY ELSEWHERE. IN GENERAL...SHOULD BE A RATHER DRY AND SEASON
PERIOD.

.PUB...NONE.

MW

In the hours before

Special weather statement, Sep 16, 11:35 AM MDT, 5 hours 33 minutes before
COZ058>081-161830-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MDT SUN SEP 16 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON FOR ONE
OR TWO SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST COLORADO PLAINS
TODAY...

A WEAK SURFACE LOW PRESSURE TROUGH IS EXPECTED TO PERSIST NEAR THE
I-25 CORRIDOR...KEEPING LOW LEVEL MOISTURE IN PLACE ACROSS THE
EASTERN PLAINS WITH WEAK EAST TO SOUTHEAST LOW LEVEL WINDS. MORNING
CLOUDS HAVE STARTED TO ERODE OVER THE EASTERN PLAINS...ALLOWING FOR
SOME DESTABLIZATION OF THE ATMOSPHERE FROM DAYTIME HEATING.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS THE SAN JUAN AND LA GARITA MOUNTAINS...AS WELL AS ACROSS THE
COLLEGIATE AND SWATCH RANGES. ISOLATED TO WIDELY SHOWERS AND
THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP AFTER 2 PM MDT ACROSS
EASTERN MOUNTAINS...AND THEN MOVE EASTWARD ACROSS THE ADJACENT
PLAINS. ONE OR TWO OF THESE THUNDERSTORMS MAY BECOME SEVERE AS MOVE
OFF THE MOUNTAINS...INTO A MORE UNSTABLE ENVIRONMENT...WITH THE MOST
LIKELY AREAS BEING THE PALMER DIVIDE...AND THE LOWER ARKANSAS RIVER
VALLEY...WHERE THE BEST LOW LEVEL MOISTURE CONTINUE TO BE IN PLACE.
GUSTY WINDS TO 60 MPH AND HAIL TO NEAR 1 INCH IN DIAMETER WILL BE
THE PRIMARY THREAT FROM ANY STORMS WHICH DUE DEVELOP.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 5:54 PM MDTSevere Thunderstorm WarningPUBBent96 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.